Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 5, 2018, 5:07 PM CDT for 5 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 5:07 PM CDT (22:07 UTC)
- Expired
- Aug 5, 2018, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:10 PM CDT | TSTM WND DMG | Independence, IA | TREE REPORTED DOWN IN INDEPENDENCE. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WUUS53 KDVN 052207
SVRDVN
IAC011-019-055-105-113-052245-
/O.NEW.KDVN.SV.W.0096.180805T2207Z-180805T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
507 PM CDT SUN AUG 5 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Buchanan County in northeastern Iowa...
Northeastern Benton County in east central Iowa...
Northwestern Jones County in east central Iowa...
Delaware County in northeastern Iowa...
Northern Linn County in east central Iowa...
* Until 545 PM CDT.
* At 506 PM CDT, a severe thunderstorm was located near Independence,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Independence, Manchester, Dyersville, Monticello, Central City,
Edgewood, Winthrop, Hazleton, Earlville, Walker, Coggon, Hopkinton,
Quasqueton, Lamont, Delhi, Colesburg, Ryan, Brandon, Rowley and
Greeley.
This includes Interstate 380 between mile markers 42 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4241 9113 4219 9114 4224 9207 4262 9200
4265 9122 4265 9113
TIME...MOT...LOC 2206Z 266DEG 49KT 4242 9186
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
025
WWUS53 KDVN 052234
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
534 PM CDT SUN AUG 5 2018
IAC011-052243-
/O.CAN.KDVN.SV.W.0096.000000T0000Z-180805T2245Z/
Benton IA-
534 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4241 9113 4219 9114 4223 9180 4263 9174
4265 9122 4265 9113
TIME...MOT...LOC 2233Z 269DEG 51KT 4237 9145
$$
IAC019-055-105-113-052245-
/O.CON.KDVN.SV.W.0096.000000T0000Z-180805T2245Z/
Buchanan IA-Jones IA-Delaware IA-Linn IA-
534 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN BUCHANAN...NORTHWESTERN JONES...DELAWARE AND NORTHERN
LINN COUNTIES...
At 533 PM CDT, a severe thunderstorm was located over Ryan, or 7
miles south of Manchester, moving quickly east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manchester, Dyersville, Monticello, Edgewood, Winthrop, Earlville,
Walker, Coggon, Hopkinton, Quasqueton, Lamont, Delhi, Colesburg,
Ryan, Greeley, Aurora, Prairieburg, Dundee, Delaware and Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4241 9113 4219 9114 4223 9180 4263 9174
4265 9122 4265 9113
TIME...MOT...LOC 2233Z 269DEG 51KT 4237 9145
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
12495
WWUS53 KDVN 052251
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT SUN AUG 5 2018
IAC019-055-105-113-052300-
/O.EXP.KDVN.SV.W.0096.000000T0000Z-180805T2245Z/
Buchanan IA-Jones IA-Delaware IA-Linn IA-
551 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCHANAN...
NORTHWESTERN JONES...DELAWARE AND NORTHERN LINN COUNTIES HAS
EXPIRED...
The storms which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4241 9113 4219 9114 4223 9180 4263 9174
4265 9122 4265 9113
TIME...MOT...LOC 2250Z 266DEG 49KT 4238 9115
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 255 PM CDT Sun Aug 5 2018 .SYNOPSIS... Issued at 225 PM CDT Sun Aug 5 2018 At 2 PM CDT, a stream of moisture with convection extended along and south of a slow moving cold front from Colorado into Northwestern Illinois. Typical of a late summer southwest monsoon regime. This is textbook situation for areas of convection with some severe but more possibly beneficial and locally heavy rainfall the next 24 plus hours with precipital waters at or over 1.75 inches ahead of this slow moving boundary. && .SHORT TERM...(This Evening through Monday) ISSUED AT 225 PM CDT Sun Aug 5 2018 Short Term Forecast Confidence Assessment...poor to very poor or below to well below average. This is a situation that is handled poorly by all solutions as evidenced by past 18 plus hours. Low Confidence Reasoning...New convection in NW Iowa just starting will likely impact northern areas this evening along and north of I-80. Locally heavy rains with some gusty winds of 40 to 70 mph suggested. Clouds and convection likely underdone with impacts of lowering highs tomorrow with south displacement of heavier rainfall possible.to south of I-80 a concern. Areas of 2 plus inches possible and with training of storms may approach 3 plus inches for evening shift to monitor. Tonight...raised pops and pushed a bit further south with risk mid to late evening still underdone. Expect vigorous convection to arrive in the northwest between 7 and 10 PM tonight with some bowing segments possibly by late evening of near severe to severe winds to or even above 70 mph. Main concern appears 1 to 2 plus inch rain amounts, especially along and north of highway with a decent risk along and even south of I-80 corridor a possibility. Lows in north with heavier rains may be at least a few degrees cooler with decent cool pools or mid to upper 60s suggested. Minor hydrologic issues are suggested until get to near 3 inch rain totals or sustained rainfall totals over 2 inches in an hour or less. Monday...poor confidence in highs with lots of clouds and likely areas of showers and storms with continuing risk of locally heavy rains across central and north sections and possibly into south with decent stratifying precipitation. Areas of 1 to 2 inches continue to seem possible with some training of storms still a concern. Highs in central and north easily could be 3 to 5 degrees too high for later shifts to monitor. Minor hydrologic issues are suggested. .LONG TERM...(Monday Night through Sunday) ISSUED AT 225 PM CDT Sun Aug 5 2018 Monday night: Cold front will continue pushing southeast across the cwa accompanied by scattered to numerous thunderstorms (pops 50-60 percent). Some of these storms may be strong to severe ahead of the front with decent shear/SBCAPE. Tuesday through Sunday: Northwest flow looks to keep much of the cwa dry during this time frame. Little or no rain is expected, at least nothing significant that I can tell. Temperatures will be normal to a bit above normal, with highs in the 80s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1235 PM CDT Sun Aug 5 2018 Generally VFR conditions with fair skies south and VFR partly to mostly cloudy skies north. Some risk for showers and storms north of I-80 which is handled as VCTS at DBQ ands CID terminals. Later shifts may need to add precipiation late in the forecast period as a slow moving cool front approaches. Winds will be southerly at 5 to 15+ mph except with any convection. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...Haase AVIATION...16
Hazardous weather outlook, Aug 5, 2:35 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 235 PM CDT Sun Aug 5 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 235 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A few severe thunderstorms are possible this evening and overnight, mainly north of Highway 30 in Iowa and Illinois. The main risks will be damaging wind and large hail. Locally very heavy rainfall is also possible, especially along Highway 20. Heat index values in the mid to upper 90s are expected this afternoon into early this evening, especially south of Interstate 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Severe thunderstorms are possible Monday and Monday night as a cold front pushes across the outlook area. The main risks will be damaging wind and large hail. Heat index values in the mid 90s can be expected Monday afternoon south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Monday. Haase
In the hours before
Special weather statement, Aug 5, 4:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018
IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...
At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.
Winds up to 45 mph and half inch hail are possible with these storms
as they pass by.
This includes Interstate 380 between mile markers 42 and 55.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232
12Special weather statement, Aug 5, 4:59 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 459 PM CDT SUN AUG 5 2018 IAC019-055-052245- Buchanan-Delaware- 459 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND DELAWARE COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, a strong thunderstorm was located over Independence, moving east at 40 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Independence, Manchester, Dyersville, Jesup, Fairbank, Edgewood, Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton, Lamont, Delhi, Colesburg, Ryan, Brandon, Rowley, Greeley, Aurora and Dundee. This includes Interstate 380 between mile markers 49 and 55. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4230 9114 4230 9206 4264 9208 4265 9114 TIME...MOT...LOC 2158Z 266DEG 49KT 4246 9193 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:24 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Linn | 81 min |
| Aug 5, 4:45 PM CDT | Special Weather Statement | DVN | Buchanan | 45 min |
| Aug 5, 4:59 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 46 min |
| Aug 5, 5:58 PM CDT | Special Weather Statement | DVN | Dubuque | 47 min |
| Aug 5, 6:10 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 50 min |
| Aug 5, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.